Are ACE Inhibitors safe?
My Gran (63) has been prescribed ACE Inhibitors to treat hypertension but we have noticed in the leaflet that angina, heart attack, stroke and coma are listed under potential side effects. So are these things safe to take? Has anyone had a heart attack or stroke just from taking them?
- AlineratorLv 57 years agoFavorite Answer
ACE inhibitors are taken by thousands of patients and have been shown to be very safe. However, all medications have side effects, and there are some for which patients should be monitored. Because ACE inhibitors can lower blood pressure, lightheadedness and dizziness may result if blood pressure becomes too low. As ACE inhibitors reduce blood pressure only modestly in most patients, this is not a major problem, particularly if the initial dose is low. Oddly enough, the major side effect of ACE inhibitors is a cough. The cough occurs in about 15% of patients; however, it is mild in half of these patients and does not require stoppage of the drug. About 8% of patients have a cough bothersome enough that ACE inhibitor therapy has to be discontinued. Finally, ACE inhibitors can worsen kidney function in some patients, particularly if cholesterol buildup is blocking the arteries to both kidneys. However, long-term therapy with ACE inhibitors has been shown to prevent worsening of kidney function in patients with mild kidney disease due to diabetes or high blood pressure. If your gram-pa have abnormal kidney function, ask his doctor for more information.Source(s): time
- Dr FrankLv 77 years ago
They are both safe and widely used. The problem is that data sheets or looking up risks on the internet are both mixed blessings. Doctors and other health professionals view this sort of information very differently to the general public. Everything that is prescribed pretty much without exception, has what is caused a risk benefit ratio. When approved drugs need to show that any risks or potential side effects are justified by the benefits in the vast majority of patients or the drug is never released. Of course very occasionally this does go wrong, because the numbers of patients involved in even large studies is small compared to how many people may go on over the years to use it.
Around 1 in 1000 patients on an ACE may experience cardiac side effects, the chance that any of these will result in a heart attack is tiny, and other effects will reverse when the drug is stopped. Patients with hypertension are at increased risk of heart attack, which reduces when the blood pressure is reduced.Source(s): GP for more years than I care to remember
- redbeardthegiantLv 77 years ago
1] As always, the doctor's job lies in balancing medical benefit with risk.
2] However, do not be too worried about the listed side effects. The FDA requires listing of any side effect experienced by a small fraction [.5% I think] of those in the study receiving the compound. That sounds good, but the trap is that it ignores whether the placebo group had that reaction, or even more of it.
So if I am testing a new drug and 5% of those getting it have nausea, but 10% of the placebo group gets nausea, I have to list nausea as a side effect, even though the stuff reduces nausea. Note that the people in a test of such drugs are not in great health [or they would not be needing the drug] so the number having various reactions, including severe ones, will not be small.
- How do you think about the answers? You can sign in to vote the answer.
- EdwardLv 67 years ago
These are listed as side effects because people who take them have had them. Hypertension also causes these things so it is impossible for medical researchers to say definitively if they are caused by the medication or the disease being treated.
I can tell you for sure that uncontrolled hypertension is MUCH more dangerous than any side effects from antihypertensives. Even mild hypertension (with the top number around 130) is now being treated because of the correlations between chronically elevated blood pressure and risks of stroke and other cardiovascular problems.
- Anonymous7 years ago
Angiotensin converting enzyme is not for everyone. Each individual have different reactions on ACE, and most common side effects are coughing, elevated high blood pressure, headache, rashes, and taste abnormality. Not a bad idea to ask for a 2nd opinion, however if the benefits outweigh the risk, then it's better.
- MichelleLv 67 years ago
The risks of NOT controlling her hypertension are worse than the side effects you have listed.